Texas, 2013Flash Flood in Texas, September 20, 2013
September 20, 2013 · NWS HGX · 1 event in 1 county or zone
Arewide thunderstorms produced localized flooding that resulted in metro flooding in and around the city of Houston.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Arewide thunderstorms produced localized flooding that resulted in metro flooding in and around the city of Houston.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 20, 5:46 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Sep 20, 5:46 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
646 PM CDT FRI SEP 20 2013
.DISCUSSION...
UPDATED AVIATION DISCUSSION FOR 00Z TAFS.
&&
.AVIATION...
CHALLENGING SET OF SHIFTS THIS GO AROUND AS PREFRONTAL TROUGH AND
WIND SHIFT LINE TRACK FROM NORTH TO SOUTH ACROSS THE FORECAST
AREA. ALONG THIS WIND SHIFT LINE THUNDERSTORMS WITH HEAVY RAIN ARE
OCCURRING. BEHIND THIS WIND SHIFT...ARE GETTING LIGHT TO MODERATE
RAIN SHOWERS AND SOME LOWER CIGS...MAINLY MVFR. AHEAD OF THE LINE
JUST WIDELY SCATTERED CONVECTION. AT THIS TIME IS SOUTH OF CLL AND
UTS...AND POSSIBLY JUST THROUGH CXO. MESOSCALE MODELS SUGGEST WE
COULD SEE THIS WIND SHIFT BOUNDARY AT THE COAST AROUND MIDNIGHT.
TAF PHILOSOPHY IS TO HIGHLIGHT TSTRMS IN A TEMPO GROUP IN A 3 HOUR
WINDOW AROUND THE TIME OF THE WIND SHIFT PASSAGE...GO WITH SHOWERS
AND MVFR CIGS AS WELL AS NORTHERLY WINDS BEHIND THE TROUGH...WITH
TRANSITION TO VFR CONDITIONS ON SATURDAY...FROM NORTH TO SOUTH AS
DRIER AIR BEGINS TO FITER IN ON THE NORTHERLY WINDS. BASED ON
THIS...THUNDER THREAT MAINLY OVER AT CLL AND UTS...AND WILL BE IN
A FEW HOURS AT CXO...BUT NEXT 3 HOURS COULD SEE SIGNIFICANT
THUNDERSTORMS AT IAH...HOU...AND SGR...AND MAINLY BETWEEN 8 PM AND
MIDNIGHT FOR LBX AND GLS. 46
&&
.PREV DISCUSSION... /ISSUED 357 PM CDT FRI SEP 20 2013/
DISCUSSION...
RADAR ESTIMATES INDICATE A GOOD PART OF THE AREA HAS SEEN 0.5-1.5"
SO FAR ESP NORTH OF I-10 (& LIBERTY CO 2-5"). SFC TROF/FRONT IS
CURRENTLY ON THE DOORSTEP OF NRN PART OF CWA. THIS IS THE FEATURE
WE'LL NEED TO KEEP A CLOSE EYE ON AS IT'LL BE WHERE TRAINING
HEAVIER RAINS WILL BE MORE PRONE TO OCCUR ESP AS UPPER JET
POSITION BECOMES A LITTLE BETTER ORIENTED. ALSO NOTE NICE 30KT LLJ
FEEDING PERPENDICULAR INTO THE THE BOUNDARY.
THAT BEING SAID...AREA RADARS TO THE NORTH GENERALLY SHOW
ACCUMULATIONS BETWEEN 2-5" WITH ISOLATED EMBEDDED HIGHER AMOUNTS
ALL DAY. ALMOST ALL MODELS ARE MUCH MORE PROGRESSIVE BRINGING THIS
BOUNDARY SOUTHWARD TONIGHT COMPARED TO EARLIER RUNS. CONSIDERING
THE FAIRLY DRY CONDITIONS FEEL VAST MAJORITY OF THE REGION CAN
TAKE SEVERAL INCHES OF RAIN **ASSUMING IT DOESN'T FALL ALL AT
ONCE** WHICH HAS BEEN THE TREND SO FAR. FEEL WE'LL SEE MORE
LOCALIZED STREET FLOODING TYPE ISSUES AT THE USUAL POOR DRAINAGE/METRO
SPOTS. WE'RE GONNA HOLD ON A FF WATCHES AT THIS TIME - BUT WILL
WATCH TRENDS EXTREMELY VERY CAREFULLY IN THE NEXT FEW HOURS AND
COULD STILL PULL THE TRIGGER ON ONE FOR PARTS OF THE AREA.
FRONT LOOKS LIKE IT'LL MAKE IT TO NEAR THE COAST BEFORE SUNRISE &
THEN SLOW AS SFC CIRCULATION SOUTH OF BROWNSVILLE GET ABSORBED
INTO THE FRONTAL ZONE NEAR THE COAST. ANTICIPATE PRECIP TO TAPER
OFF UP NEAR CLL DURING SAT MORNING BUT LOOK FOR PERIODS OF SHRA
TO CONTINUE FOR A GOOD PART OF THE DAY SAT ACROSS SE HALF OF
REGION IN ASSOCIATION WITH FRONTAL BOUNDARY AND WRAP AROUND FROM
CIRCULATION OFFSHORE.
LOOKS LIKE DRIER AIRMASS WILL INDEED FILTER INTO MOST OF THE AREA
SUN BRINGING CORRESPONDING COOLER WX. KEPT SOME CLOUDS, RAIN
CHANCES & HIGHER TEMPS ACROSS SE PARTS AND OFFSHORE IN ASSOCIATION
OF WHAT MAY OR MAY NOT BECOME A HYBRID SYSTEM THAT DEVELOPS OFF
THE TX COAST AND MEANDERS AROUND FOR A WHILE. 47
MARINE...
TIDES HAVE EASED UP A BIT WITH THE WINDS BEING MORE SOUTHEASTERLY.
HOWEVER...TIDE LEVELS STILL WERE BETWEEN 1 AND 1.5 FEET ABOVE THE
MEAN LOWER LOW WATER LEVELS. THIS WILL PROBABLY LEAD TO ACTUAL
HEIGHTS REACHING TO NEAR 3 FEET ALONG THE GULF FACING BEACHES AND UP
THE SHIP CHANNEL.
OTHERWISE...MODERATE TO STRONG SOUTHEAST WINDS WILL KEEP ADVISORY
CONDITIONS IN PLACE INTO THIS EVENING. WITH THE PREFRONTAL TROUGH
MOVING INTO SE TX...THE WINDS OVER THE BAYS AND GULF WATERS SHOULD
THEN BEGIN TO DIMINISH. WENT HIGHER THAN THE MODELS TO FIT THE WIND
SPEEDS FOR THIS AFTERNOON AND EARLY EVENING. THE TROUGH IS EXPECTED
TO PUSH OFF THE COAST SATURDAY MORNING WITH THE ACTUAL FRONT OFF THE
COAST LATER SATURDAY. THE FRONT THEN STALLS OUT OFFSHORE AND A
COASTAL LOW IS CURRENTLY EXPECTED TO MOVE UP THE COAST ALONG THE
FRONT LATE SUNDAY INTO EARLY TUESDAY. A RAINY PATTERN IS EXPECTED
OVER THE MARINE AREAS THROUGH THIS WEEKEND AND INTO AT LEAST THE
FIRST HALF OF THE UPCOMING WEEK. 40
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 70 79 66 86 66 / 100 40 10 10 10
HOUSTON (IAH) 73 81 69 86 68 / 80 60 30 20 20
GALVESTON (GLS) 78 82 75 85 75 / 80 60 50 40 40
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
&&Hazardous weather outlook, Sep 20, 3:46 AM CST, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
446 AM CDT FRI SEP 20 2013
TXZ163-164-176>179-195>200-210>212-226-227-211200-
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HOUSTON-LIBERTY-
MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
446 AM CDT FRI SEP 20 2013
...LOCALLY HEAVY RAINFALL POSSIBLE THROUGH SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
EXPECT INCREASING SHOWER AND THUNDERSTORM COVERAGE AS HIGH MOISTURE
LEVELS PERSIST AND A SLOW MOVING COLD FRONT SAGS SOUTHWARD ACROSS THE
AREA. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY LATER THIS
AFTERNOON THROUGH TONIGHT...AND A FLASH FLOOD WATCH MIGHT BE NEEDED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SHOWERS AND THUNDERSTORMS ALONG WITH SOME LOCALLY HEAVY RAINFALL ARE
EXPECTED ON SATURDAY MORNING AS A SLOW MOVING COLD FRONT SAGS SOUTHWARD
TOWARD THE COAST. FOR THIS FRIDAY THROUGH SATURDAY EVENT...RAINFALL
TOTALS OF 2 TO 4 INCHES CAN BE EXPECTED WHERE THE BEST CELL TRAINING
SETS UP...AND SOME AMOUNTS GREATER THAN 5 INCHES WILL BE POSSIBLE THAT
COULD LEAD TO SOME LOCALIZED FLOODING.
WE WILL CONTINUE TO MONITOR THE TROPICAL DISTURBANCE IN THE BAY OF
CAMPECHE FOR POSSIBLE TROPICAL DEVELOPMENT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH
SATURDAY MORNING.
GMZ330-335-350-355-370-375-TXZ213-214-235>238-211200-
BRAZORIA-CHAMBERS-GALVESTON-GALVESTON BAY-HARRIS-JACKSON-
MATAGORDA-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
446 AM CDT FRI SEP 20 2013
...LOCALLY HEAVY RAINFALL POSSIBLE THROUGH SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
EXPECT INCREASING SHOWER AND THUNDERSTORM COVERAGE AS HIGH MOISTURE
LEVELS PERSIST AND A SLOW MOVING COLD FRONT SAGS SOUTHWARD ACROSS
THE AREA. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY LATER
THIS AFTERNOON UP NORTH AND THEN AREA WIDE TONIGHT...AND A FLASH
FLOOD WATCH MIGHT BE NEEDED. ABOVE NORMAL TIDE LEVELS ARE EXPECTED
TO PERSIST...AND WATER MAY APPROACH THE LOWEST AND MOST SUSCEPTIBLE
BEACHFRONT ROADS RIGHT AROUND HIGH TIDE TODAY. LARGER SURF AND
STRONGER RIP CURRENTS CAN ALSO BE EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SHOWERS AND THUNDERSTORMS ALONG WITH SOME LOCALLY HEAVY RAINFALL ARE
EXPECTED ON SATURDAY MORNING AS A SLOW MOVING COLD FRONT SAGS SOUTHWARD
TOWARD THE COAST. FOR THIS FRIDAY THROUGH SATURDAY EVENT...RAINFALL
TOTALS OF 2 TO 4 INCHES CAN BE EXPECTED WHERE THE BEST CELL TRAINING
SETS UP...AND SOME AMOUNTS GREATER THAN 5 INCHES WILL BE POSSIBLE
THAT COULD LEAD TO SOME LOCALIZED FLOODING.
TIDES WILL BE RUNNING AROUND 1.5 FEET ABOVE NORMAL ON SATURDAY AT
BEACHFRONT LOCATIONS. AT THESE LEVELS...WATER MAY APPROACH THE LOWEST
AND MOST SUSCEPTIBLE BEACHFRONT ROADS RIGHT AROUND HIGH TIDE ON SATURDAY
EVENING. LARGER SURF AND STRONGER RIP CURRENTS CAN ALSO BE EXPECTED.
WE WILL CONTINUE TO MONITOR THE TROPICAL DISTURBANCE IN THE BAY OF
CAMPECHE FOR POSSIBLE TROPICAL DEVELOPMENT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH
SATURDAY MORNING.
Flash Flood, Harris
- When
- September 20, 7:00 PM CST to 10:59 PM CST
- Where
- Harris County, 1.05 mi ESE of Jersey Village to 0.73 mi SSE of Highland Hgts
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Public
- Coordinates
- 29.872, -95.555
Heavy rain occurred over western Houston that lead to flash flooding. There were numerous stalled cars in high water near the Highway 290 and 610 loop intersection and also along Chimney Rock road just south of Highway 59. Harris County Flood Control District rain guages measured between 4 to 5 inches over those areas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, September 20 to 21, 2013$277,000 · EF2 · 9 events
- Lightning Strike in Arizona, September 20, 20131 death · 1 event
- Flash Flooding and Heavy Rain in Louisiana, September 20 to 21, 2013$1.8 million · 3 events
- Flash Flooding in Texas, September 20, 2013$65,000 · 6 events
- Flash Flood and Heavy Rain in West Virginia, September 20, 2013$25,000 · 2 events
- Heavy Rain in Arkansas, September 20 to 22, 201321 events
- Flash Flooding in Texas, September 20, 20135 events
- Flash Flooding in West Virginia, September 20, 20132 events
- Flash Flooding in Louisiana, September 20, 20132 events
- Flash Flooding in New Mexico, September 20, 20132 events
- Flash Flooding in Texas, September 20, 2013$10,000 · 2 events
- Flash Flooding in Texas, September 20 to 21, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478128.